Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

A search for Wieferich and Wilson primes


Authors: Richard Crandall, Karl Dilcher and Carl Pomerance
Journal: Math. Comp. 66 (1997), 433-449
MSC (1991): Primary 11A07; Secondary 11Y35, 11--04
MathSciNet review: 1372002
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An odd prime $p$ is called a Wieferich prime if

\begin{equation*}2^{p-1} \equiv 1 \pmod {p^{2}};\end{equation*}

alternatively, a Wilson prime if

\begin{equation*}(p-1)! \equiv -1 \pmod { p^{2}}.\end{equation*}

To date, the only known Wieferich primes are $p = 1093$ and $3511$, while the only known Wilson primes are $p = 5, 13$, and $563$. We report that there exist no new Wieferich primes $p < 4 \times 10^{12}$, and no new Wilson primes $p < 5 \times 10^{8}$. It is elementary that both defining congruences above hold merely (mod $p$), and it is sometimes estimated on heuristic grounds that the ``probability" that $p$ is Wieferich (independently: that $p$ is Wilson) is about $1/p$. We provide some statistical data relevant to occurrences of small values of the pertinent Fermat and Wilson quotients (mod $p$).


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 11A07, 11Y35, 11--04

Retrieve articles in all journals with MSC (1991): 11A07, 11Y35, 11--04


Additional Information

Richard Crandall
Affiliation: Center for Advanced Computation, Reed College, Portland, Oregon 97202
Email: crandall@reed.edu

Karl Dilcher
Affiliation: Department of Mathematics, Statistics and Computing Science, Dalhousie University, Halifax, Nova Scotia, B3H 3J5, Canada
Email: dilcher@cs.dal.ca

Carl Pomerance
Affiliation: Department of Mathematics, University of Georgia, Athens, Georgia 30602
Email: carl@ada.math.uga.edu

DOI: http://dx.doi.org/10.1090/S0025-5718-97-00791-6
PII: S 0025-5718(97)00791-6
Keywords: Wieferich primes, Wilson primes, Fermat quotients, Wilson quotients, factorial evaluation
Received by editor(s): May 19, 1995
Received by editor(s) in revised form: November 27, 1995, and January 26, 1996
Additional Notes: The second author was supported in part by a grant from NSERC. The third author was supported in part by an NSF grant.
Article copyright: © Copyright 1997 American Mathematical Society